Osaka Journal of Mathematics

Strong and weak $(1,3)$ homotopies on knot projections

Noboru Ito, Yusuke Takimura, and Kouki Taniyama

Full-text: Open access

Abstract

Strong and weak $(1, 3)$ homotopies are equivalence relations on knot projections, defined by the first flat Reidemeister move and each of two different types of the third flat Reidemeister moves. In this paper, we introduce the cross chord number that is the minimal number of double points of chords of a chord diagram. Cross chord numbers induce a strong $(1, 3)$ invariant. We show that Hanaki's trivializing number is a weak $(1, 3)$ invariant. We give a complete classification of knot projections having trivializing number two up to the first flat Reidemeister moves using cross chord numbers and the positive resolutions of double points. Two knot projections with trivializing number two are both weak $(1, 3)$ homotopy equivalent and strong $(1, 3)$ homotopy equivalent if and only if they can be related by only the first flat Reidemeister moves. Finally, we determine the strong $(1, 3)$ homotopy equivalence class containing the trivial knot projection and other classes of knot projections.

Article information

Source
Osaka J. Math., Volume 52, Number 3 (2015), 617-647.

Dates
First available in Project Euclid: 17 July 2015

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1437137612

Mathematical Reviews number (MathSciNet)
MR3370469

Zentralblatt MATH identifier
1327.57009

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57Q35: Embeddings and immersions

Citation

Ito, Noboru; Takimura, Yusuke; Taniyama, Kouki. Strong and weak $(1,3)$ homotopies on knot projections. Osaka J. Math. 52 (2015), no. 3, 617--647. https://projecteuclid.org/euclid.ojm/1437137612


Export citation

References

  • V.I. Arnol'd: Topological Invariants of Plane Curves and Caustics, University Lecture Series 5, Amer. Math. Soc., Providence, RI, 1994.
  • V.I. Arnol'd: Plane curves, their invariants, perestroikas and classifications; in Singularities and Bifurcations, Adv. Soviet Math. 21, Amer. Math. Soc., Providence, RI, 1994, 33–91.
  • M. Goussarov, M. Polyak and O. Viro: Finite-type invariants of classical and virtual knots, Topology 39 (2000), no. 5, 1045–1068.
  • T. Hagge and J. Yazinski: On the necessity of Reidemeister move 2 for simplifying immersed planar curves, Banach Center Publ. 103 (2014), 101–110.
  • R. Hanaki: Pseudo diagrams of knots, links and spatial graphs, Osaka J. Math. 47 (2010), 863–883.
  • R. Hanaki: Trivializing number of knots, J. Math. Soc. Japan 66 (2014), 435–447.
  • N. Ito: Construction of invariants of curves and fronts using word theory, J. Knot Theory Ramifications 19 (2010), 1205–1245.
  • N. Ito and A. Shimizu: The half-twisted splice operation on reduced knot projections, J. Knot Theory Ramifications 21 (2012), 1250112.
  • N. Ito and Y. Takimura: $(1,2)$ and weak $(1,3)$ homotopies on knot projections, J. Knot Theory Ramifications 22 (2013), 1350085.
  • M. Polyak: Invariants of curves and fronts via Gauss diagrams, Topology 37 (1998), 989–1009.
  • M. Sakamoto and K. Taniyama: Plane curves in an immersed graph in $\mathbb{R}^{2}$, J. Knot Theory Ramifications 22 (2013), 1350003.
  • O. Viro: Generic immersions of the circle to surfaces and the complex topology of real algebraic curves; in Topology of Real Algebraic Varieties and Related Topics, Amer. Math. Soc. Transl. Ser. 2 173, Amer. Math. Soc., Providence, RI, 1996, 231–252.
  • H. Whitney: On regular closed curves in the plane, Compositio Math. 4 (1937), 276–284. \endthebibliography*